Alert archive / California / High Wind Watches in 2006

High Wind Watch 13, NWS Las Vegas, NV

November 28, 2006San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this high wind watch at Nov 28, 2006, 11:21 AM PST for San Bernardino County, California; Mohave County, Arizona. It took effect at Nov 29, 2006, 6:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 28, 2006, 11:21 AM PST (19:21 UTC)
In effect from
Nov 29, 2006, 6:00 AM PST
Expired
Nov 28, 2006, 7:35 PM PST
In force
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 281921
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1121 AM PST TUE NOV 28 2006

CAZ523>525-290330-
/O.CON.KVEF.WI.Y.0033.000000T0000Z-061129T0400Z/
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN...BAKER...
MOHAVE NATIONAL PRESERVE...MORONGO VALLEY...YUCCA VALLEY...
JOSHUA TREE...TWENTYNINE PALMS
1121 AM PST TUE NOV 28 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING. 

DUE TO THE STRONG GUSTY WINDS...TRAVELERS ALONG INTERSTATE 15 AND 40
SHOULD USE EXTRA CAUTION TODAY AND INTO THE EARLY EVENING HOURS.
SOME AREAS THAT EXPERIENCE THE STRONGEST GUSTS MAY SEE VISIBILITY
REDUCED IN BLOWING DUST AND SAND. 

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND/OR FREQUENT
WIND GUSTS OF 40 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

AZZ002-036-CAZ527-NVZ021-290330-
/O.NEW.KVEF.HW.A.0013.061129T1400Z-061130T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU...TOPOCK...NEEDLES...
LAUGHLIN...BULLHEAD CITY...HOOVER DAM
1121 AM PST TUE NOV 28 2006 /1221 PM MST TUE NOV 28 2006/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON. 

A STRONG COLD FRONT IS EXECTED TO MOVE SOUTH ACROSS THE AREA ON
WEDNESDAY BRINGING VERY STRONG AND GUSTY NORTHERLY WINDS TO THE
LAKE MEAD NATIONAL RECREATION AREA AND ALONG THE COLORADO RIVER
VALLEY. SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS TO 50 MPH ARE
POSSIBLE OVER A WIDE AREA. LOCALIZED SUSTAINED WINDS NEAR 40 MPH
WITH GUSTS APPROACHING OR EXCEEDING 60 MPH ARE POSSIBLE IN FAVORED
NORTH TO SOUTH CHANNELS.

BOATERS SHOULD EXERCISE EXTREME CAUTION IF VENTURING OUT ONTO
AREA LAKES ON WEDNESDAY...OR CONSIDER POSTPONING THEIR ACTIVITIES
UNTIL AFTER THE WINDS SUBSIDE. AVOID THE OPEN WATER AND STAY CLOSE
TO SHORE OR IN PROTECTED COVES AND INLETS. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO
MONITOR FORECASTS FOR THE LATEST INFORMATION.

$$
1 follow-up statement
000 
WWUS75 KVEF 290335
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
735 PM PST TUE NOV 28 2006

CAZ523>525-290445-
/O.CAN.KVEF.WI.Y.0033.000000T0000Z-061129T0400Z/
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN...BAKER...
MOHAVE NATIONAL PRESERVE...MORONGO VALLEY...YUCCA VALLEY...
JOSHUA TREE...TWENTYNINE PALMS
735 PM PST TUE NOV 28 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED TO BELOW 20 MPH ACROSS SAN BERNARDINO COUNTY
EARLY THIS EVENING. THOUGH WINDS ARE EXPECTED TO REMAIN BELOW
ADVISORY CRITERIA...OCCASIONAL GUSTS TO 35 MPH ARE STILL POSSIBLE
LATE THIS EVENING.

$$

AZZ002-036-CAZ527-NVZ021-291200-
/O.UPG.KVEF.HW.A.0013.061129T1400Z-061130T0200Z/
/O.NEW.KVEF.WI.Y.0034.061129T1400Z-061130T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU...TOPOCK...NEEDLES...
LAUGHLIN...BULLHEAD CITY...HOOVER DAM
735 PM PST TUE NOV 28 2006 /835 PM MST TUE NOV 28 2006/

...WIND ADVISORY IN EFFECT FROM 6 AM PST /7 AM MST/ TO 6 PM PST
/7 PM MST/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM PST /7 AM MST/ TO 6 PM
PST /7 PM MST/ WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN
EFFECT. 

A STRONG COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS THE AREA EARLY ON
WEDNESDAY BRINGING VERY STRONG AND GUSTY NORTHERLY WINDS TO THE
LAKE MEAD NATIONAL RECREATION AREA AND ALONG THE COLORADO RIVER
VALLEY. SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS TO 45 MPH ARE
POSSIBLE OVER A WIDE AREA. 

BOATERS SHOULD EXERCISE EXTREME CAUTION IF VENTURING OUT ONTO
AREA LAKES ON WEDNESDAY...OR CONSIDER POSTPONING THEIR ACTIVITIES
UNTIL AFTER THE WINDS SUBSIDE. AVOID THE OPEN WATER AND STAY
CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND/OR FREQUENT
WIND GUSTS OF 40 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG
CAN MAKE BOATING HAZARDOUS. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Nov 28, 10:06 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 28, 10:06 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1006 AM PST TUE NOV 28 2006

.SYNOPSIS...A STRONG PACIFIC STORM OVER THE WESTERN UNITED STATES
WILL CONTINUE TO BRING ISOLATED SHOWERS TODAY TO MAINLY MOHAVE
COUNTY ARIZONA AND LINCOLN COUNTY NEVADA WITH BREEZY TO WINDY
CONDITIONS ELSEWHERE. COLDER AIR WILL ALSO BEGIN TO MOVE INTO THE
AREA WITH DAY TIME TEMPERATURES DROPPING TO BELOW NORMAL TODAY AND
THEN ANOTHER 5 TO 10 DEGREES COOLER ON WEDNESDAY. THIS COLDER AIR
WILL LIKELY BRING THE FIRST FREEZING TEMPERATURES TO THE LOWER
ELEVATIONS OF THE SOUTHERN GREAT BASIN AND MOJAVE DESERT REGION BY
THURSDAY MORNING.
&&

.UPDATE...NO UPDATE PLANNED THIS MORNING. CURRENT FORECAST APPEARS
ON TRACK FOR THE MOST PART BUT WILL NEED TO MONITOR AS THE STORM
SINKS SOUTHWARD TODAY. ONE ISSUE IS THE CURRENT WIND ADVISORY IN SAN
BERN COUNTY FOR TODAY. WINDS HAVE BACKED OFF THIS MORNING BUT I DO
EXPECT THAT THEY WILL INCREASE AGAIN BY LATE MORNING OR EARLY
AFTERNOON...SO WILL KEEP THAT GOING. ALSO WILL BE ISSUING A HIGH
WIND WATCH SHORTLY WHICH WILL BE VALID FOR WEDNESDAY ALONG THE
COLORADO RIVER VALLEY AND THE LAKE MEAD NRA. THIS WILL BE FOR STRONG
NORTH WINDS BEHIND A SURFACE FRONTAL PASSAGE. HOPE TO HAVE THIS
PRODUCT OUT BEFORE NOON.

.PREVIOUS DISCUSSION...259 AM SHORT TERM...A STRONG LOW PRESSURE
SYSTEM REMAINS OVER THE SOUTHERN GREAT BASIN AND MOHAVE DESERT TODAY
AND THEN SHIFTS OVER UTAH BY 12Z WEDNESDAY. WEAK PVA TO KEEP
ISOLATED LIGHT SHOWERS ACROSS MAINLY NORTHERN MOHAVE COUNTY ARIZONA
AND LINCOLN COUNTY TODAY AND INTO TONIGHT. HOWEVER MAIN PROBLEM WILL
CONTINUE TO BE WINDS ACROSS MUCH OF THE SOUTHERN PORTION OF THE CWA.
BEST GRADIENTS ACROSS SAN BERNARDINO COUNTY FOR TODAY AND WILL
CONTINUE WIND ADVISORY THIS AREA. ALTHOUGH LOCAL GUSTS...ESPECIALLY
OVER MOHAVE COUNTY MAY REACH ADVISORY CRITERIA...OVERALL MOST SPEEDS
ACROSS THE REMAINDER OF THE CWA SHOULD REMAIN BELOW THE NEEDED GUSTS
OF 40 MPH CRITERIA. WILL HIGHLIGHT BREEZY/WINDY HOWEVER. WITH THE
EXCEPTION OF THE PRECIPITATION OF THE EASTERN PORTION...DRY
CONDITIONS ELSEWHERE TODAY. AS THE TROUGH SHIFTS EAST
TONIGHT...STRONG NORTHERLY FLOW ALOFT TO SHIFT OVER THE AREA WITH
NORTH/SOUTH 100-120 PLUS KT JET...DEPENDING ON MODEL...OVER THE
AREA. THIS ALONG WITH SURFACE HIGH BUILDING BEHIND COLD
FRONT...FRONT EXPECTED THROUGH KLAS VALLEY AROUND 00Z WED...TO KICK
NORTH WINDS UP ACROSS MUCH OF THE SOUTHERN PORTION OF THE CWA ON
WEDNESDAY ALONG WITH STRONG COLD AIR ADVECTION. WILL LIKELY NEED
LAKE WIND ADVISORY OVER THE COLORADO RIVER VALLEY/LAKE MEAD NRA ON
WEDNESDAY...BUT MORE BROAD SCALE WIND ADVISORY MAY ALSO BE NEEDED
AND WILL MONITOR THROUGH THE DAY TODAY. NORTHERLY FLOW ALOFT TO
BECOME MORE NORTHWEST ON THURSDAY AS TROUGH CONTINUES EAST AND WEAK
SHORT WAVE RIDGE MOVES OVER THE AREA. SURFACE GRADIENTS TO BEGIN TO
RELAX FOR LESS WINDS ALSO. STRONG COLD AIR ADVECTION TO BEGIN
PUSHING OVER THE AREA TODAY LOWERING TEMPS TO BELOW NORMAL THEN
ANOTHER 5-10 DEGREES OF COOLING ON WEDNESDAY WILL RESULT IN POSSIBLE
RECORD LOW MAX TEMPS OVER THE KLAS VALLEY ON WEDNESDAY. THIS THEN
LEADS THE WAY TO THE FIRST FREEZING TEMPERATURES ACROSS THE LOWER
ELEVATIONS OF THE SOUTHERN PORTION OF THE CWA THURSDAY MORNING WITH
SOME AREAS EXPERIENCING MID 20S OR LOWER. DRY AND CONTINUED COOL TO
CONTINUE INTO THURSDAY UNDER THE WEAK SHORT WAVE RIDGE.

.LONG TERM...GFS/ECMWF/GEM ALL IN FAIRLY GOOD AGREEMENT OVER THE
EXTENDED WITH AN ERN PAC RIDGE SLOWLY AMPLIFYING AND DRIFTING
EASTWARD... KEEPING THE CWA IN DRY NW FLOW OVER THE WEEKEND. LATE
SUNDAY AND MONDAY RIDGING WILL FLATTEN OUT AS THE NEXT WX MAKER
ENTERS THE PAC. MODELS ARE PROGGING THIS ONE TO PASS NORTH OF THE
CWA. WHILE LOOKING SIMILAR TO CURRENT WX SYSTEM...THE SHARP ERN PAC
RIDGE LOOKS TO BE 10 DEG FARTHER EAST THAN CURRENT...WHICH WOULD
KEEP MOST WX OUT OF THE CWA. RIGHT NOW...LOOKS LIKE ONLY IMPACT WILL
BE INCREASED HIGH CLOUDS WITH ENSEMBLES INDICATING 0 POPS THROUGH
EARLY NEXT WEEK.  TEMPS WILL BEGIN TO RECOVER BACK TO NORMAL ON
FRIDAY...CLOSE TO CLIMO NORMS BY THE BEGINNING OF NEXT WEEK.
&&

.AVIATION...MOUNTAIN WAVE ACTIVITY STILL EVIDENT ACROSS THE
CWA...AND WILL LAST THROUGH THE AFTERNOON TODAY AS STRONG WESTERLY
WINDS PERSIST ALONG RIDGETOPS. TAFS AND TWEBS ADEQUATELY DESCRIBE
EXPECTED WEATHER CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR
KLAS...KVGT...KDRA...KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...WIND ADVISORY ZONE 523...524 AND 525 THROUGH 8 PM THIS EVENING.

SALMEN/JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Nov 28, 11:00 AM PST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1100 AM PST TUE NOV 28 2006

CAZ523-524-291000-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-
1100 AM PST TUE NOV 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY CONTINUES OVER PORTIONS OF SAN BERNARDINO COUNTY
TODAY. THE WINDS ARE EXPECTED TO INCREASE AS THE DAY WEARS ON AND COULD
CREATE PROBLEMS FOR TRAVELERS ALONG INTERSTATE 15 AND 40. SEE
RNONPWVEF FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG SURFACE COLD FRONT WILL MOVE THROUGH THE AREA EARLY
WEDNESDAY BRINGING STRONG GUSTY WINDS TO MUCH OF SOUTHERN
CALIFORNIA. A VERY COLD AIRMASS WILL BEGIN SETTLING INTO THE
REGION BEHIND THE FRONT WITH MUCH BELOW NORMAL TEMPERATURES
EXPECTED. TEMPERATURES THURSDAY AND FRIDAY MORNING WILL FALL BELOW
FREEZING FOR THE FIRST TIME THIS SEASON IN THE LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION EXPECTED TODAY OR TONIGHT BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WIND EVENTS ACCORDING TO
STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ522-525-526-NVZ016-017-020-022-291000-
NORTHWEST PLATEAU-NORTHWEST DESERTS-DEATH VALLEY NATIONAL PARK-
MORONGO BASIN-CADIZ BASIN-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1100 AM PST TUE NOV 28 2006 /1200 PM MST TUE NOV 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG SURFACE COLD FRONT WILL MOVE THROUGH THE AREA EARLY
WEDNESDAY BRINGING STRONG GUSTY WINDS TO MUCH OF SOUTHERN
NEVADA...NORTHWEST ARIZONA AND SOUTHERN CALIFORNIA. A VERY COLD
AIRMASS WILL BEGIN SETTLING INTO THE REGION BEHIND THE FRONT WITH
MUCH BELOW NORMAL TEMPERATURES EXPECTED AREA WIDE BY WEDNESDAY
AFTERNOON. OVERNIGHT TEMPERATURES WILL FALL BELOW FREEZING FOR
THE FIRST TIME THIS SEASON IN THE LOWER ELEVATIONS BOTH THURSDAY
AND FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION EXPECTED TODAY OR TONIGHT.

AZZ002-036-CAZ527-NVZ021-291000-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
1100 AM PST TUE NOV 28 2006 /1200 PM MST TUE NOV 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG SURFACE COLD FRONT WILL MOVE THROUGH THE AREA ON
WEDNESDAY BRINGING VERY STRONG GUSTY WINDS TO THE LAKE MEAD
RECREATION AREA AND ALSO ALONG THE COLORADO RIVER VALLEY. SEE
RNONPWVEF FOR DETAILS ON A HIGH WIND WATCH FOR THIS REGION. A
COLD AIRMASS WILL SETTLE INTO THE REGION BEHIND THE FRONT
WEDNESDAY NIGHT AND THURSDAY WITH MUCH BELOW NORMAL TEMPERATURES
EXPECTED. OVERNIGHT TEMPERATURES WILL FALL TO NEAR FREEZING FOR
THE FIRST TIME THIS SEASON THURSDAY AND FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION EXPECTED TODAY OR TONIGHT.

Nearby

High Wind Watches in California, 2006High Wind Watches in Arizona, 2006High Wind Watches in Nevada, 2006Every high wind watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.